Article

Time-Dependent Increased Risk for Serious Infection From Continuous Use of Tumor Necrosis Factor Antagonists Over Three Years in Patients With Rheumatoid Arthritis

Tokyo Medical and Dental University, Japan.
Arthritis care & research 03/2012; 64(8):1125-34. DOI: 10.1002/acr.21666
Source: PubMed

ABSTRACT To investigate associations between continuous treatments with tumor necrosis factor (TNF) antagonists and risk for developing serious infections (SIs) over 3 years in Japanese patients with rheumatoid arthritis (RA) enrolled in the Registry of Japanese RA Patients for Long-Term Safety (REAL) database.
We analyzed 727 RA patients who had started either infliximab or etanercept (the anti-TNF group; 1,480.1 patient-years [PY]) and 571 RA patients who had started conventional nonbiologic disease-modifying antirheumatic drugs (the unexposed group; 1,104.1 PY) at the time of enrollment in the REAL. We assessed the occurrence of SIs within a 3-year observation period, including the period after switching to other TNF antagonists, and all SIs, unlimited to the first one in each patient as reported in other studies, to evaluate the real safety of TNF antagonists in daily practice.
The incidence rate of SIs per 100 PY was 5.54 (95% confidence interval [95% CI] 4.44-6.84) in the anti-TNF group and 2.72 (95% CI 1.87-3.83) in the unexposed group. Poisson regression analysis revealed that the relative risk (RR) of continuous use of TNF antagonists for SIs after adjusting for baseline and time-dependent covariates was significantly elevated both overall (1.97, 95% CI 1.25-3.19) and for the first year (2.40, 95% CI 1.20-5.03), but not for the second and third years combined (1.38, 95% CI 0.80-2.43). The adjusted RR for SIs of etanercept compared to infliximab was not significantly elevated.
Continuous anti-TNF therapy was significantly associated with increased risks for developing SIs during, but not after, the first year.

3 Followers
 · 
148 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective To determine whether exposure to tumor necrosis factor alpha (TNF-α) inhibitors increases the risk of herpes zoster (HZ) among people with rheumatoid arthritis (RA).Methods We performed a cohort study of people with RA participating in the Australian Rheumatology Association Database (ARAD). We identified self-reported cases of HZ and verified using medical records. For the primary analysis we only included doctor-verified cases. For TNF-α inhibitor exposed groups, we excluded HZ episodes that occurred before TNF-α inhibitor initiation, and for the control group we excluded HZ episodes that occurred prior to 2000 or RA diagnosis. Risk of HZ among participants exposed versus not exposed to TNF-α inhibitors was compared using Cox proportional hazards models including significant covariates affecting the risk. Adjusted hazard ratios (HR) were calculated for TNF-inhibitors as a class and for individual agents.ResultsAmong 2157 active RA participants, there were 442 self-reported cases of HZ. From 346 responses from doctors, 249 cases were verified and 4 were false positives (false positive rate 1.6%). Crude incidence of verified HZ in the entire RA cohort was 15.9/1000 person-years (95% CI 13.5 to 18.8). An increased risk of HZ was found for all TNF-α inhibitors combined (fully adjusted HR 1.71 [95% CI (1.00 to 2.92) and adalimumab (fully adjusted HR, 2.33 [95% CI 1.22 to 4.45)]) but in the fully adjusted model was not increased with etanercept (fully adjusted HR1.65 [95% CI 0.90 to 3.03]). No increased risk was found with infliximab (HR 1.29 [95% CI 0.37 to 4.47]).ConclusionsTNF-α inhibitors are associated with an increased risk of HZ in people with RA compared to those who have not been exposed.
    Internal Medicine Journal 01/2015; 45(3). DOI:10.1111/imj.12679 · 1.70 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Tumor necrosis factor (TNF) inhibitors were the first biologic drugs prescribed for the treatment of spondyloarthritis (SpA) and rheumatoid arthritis (RA). Although they provide significant improvement of signs and symptoms, TNF inhibitors need to be used frequently for a long period of time. The analysis of the follow-up of the largest national biologics registries has shown that the most important adverse effect of TNF inhibitors is infection, which is significantly higher than the non-biologic treatment group; reactivation of latent tuberculosis is three to four times more frequent in patients using monoclonal antibodies than soluble receptors. The only cancer site more frequent to be associated with TNF inhibitors in RA and SpA is the non-melanoma skin cancer. Paradoxical reactions do occur during anti-TNF treatment mainly in SpA, such as new manifestations or flares of acute uveitis, new onset of psoriasis, such as palmoplantar pustulosis, or new onset or flares of inflammatory bowel disease, which occurs especially during etanercept treatment. Copyright © 2014 Elsevier Ltd. All rights reserved.
    Bailli&egrave re s Best Practice and Research in Clinical Rheumatology 10/2014; 28(5):747-763. DOI:10.1016/j.berh.2014.10.001 · 3.06 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: The development of biologic therapies has been an enormous leap in the management of patients with rheumatoid and psoriatic arthritis. Since the first anti-TNF-α therapies, numerous molecules have been identified as targets of immunomodulatory therapies, such as IL-1 (anakinra, canakinumab), IL-6 (tocilizumab), CD20(+) B cells (rituximab), CTLA4 (abatacept) and two additional anti-TNF-α therapies (certolizumab pegol, golimumab). Areas covered: In the present review, we will describe the safety issues related to the immunosuppressive action of these biologic drugs that are mainly represented by infection and malignancy. The risk of infection should be identified before initiating a biologic treatment and markers checked over time, in particular for tuberculosis and hepatitis B and C viruses. Other infections (bacterial, viral, parasitic; opportunistic; surgery-related) and safety issues may require temporary interruption of the treatment until complete resolution. No significantly increased risk of malignancy, both hematological and solid, has been associated with the use of biologic agents. In all cases, it is difficult to dissect the risks related to biologics from those related to baseline treatments. Expert opinion: Detailed medical history and laboratory screening should be performed before starting biologic therapies. Clinicians should be aware of the different safety profiles associated with different molecules and they should follow up data coming out of the existing registries for biologics in regard to new or old side effects.
    Expert Opinion on Drug Safety 12/2014; 14(3):1-11. DOI:10.1517/14740338.2015.993605 · 2.74 Impact Factor